Minnesota, 2008Tornadoes and Hail in Minnesota, July 16, 2008
July 16, 2008 · NWS FGF · 6 events in 2 counties and zones
A somewhat vertically stacked low pressure system set up along the Canadian border in northeast North Dakota. Weak surface troughs also extended east and west from this low.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- $130,000
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A somewhat vertically stacked low pressure system set up along the Canadian border in northeast North Dakota. Weak surface troughs also extended east and west from this low. These boundaries and the low pressure system were the focus for more severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 16, 7:16 PM CST, 23 minutes earlier.
Area forecast discussion, Jul 16, 7:16 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
816 PM CDT WED JUL 16 2008
.DISCUSSION...
I WILL BE BRIEF WITH ONGOING SEVERE WEATHER. A COUPLE OF
SUPERCELLS HAVE CROSSED INTO NORTHEAST ND THIS EVENING...WITH NO
CIN AND CAPES TO AROUND 2000 J/KG AND AMPLE SHEAR HERE. THE
SOUTHERN FORECAST AREA WILL ALSO SEE THE THREAT FOR SEVERE WEATHER
AND HEAVY RAIN AS A SHORTWAVE MOVING INTO THE REGION INTERACTS
WITH A SFC BOUNDARY AND PWATS IN EXCESS OF 1.5 INCHES. WILL TWEAK
GRIDS TO MENTION HEAVY RAIN IN THE SOUTH AND SEVERE POTENTIAL
ACROSS ALL AREAS THROUGH AROUND 06Z AHEAD OF THE TROUGH WHERE
ENOUGH INSTABILITY/SHEAR IS PRESENT.
&&
.AVIATION...
EXPECT MVFR CIGS/VSBY NEAR ANY THUNDERSTORMS AND GUSTY WINDS
POSSIBLE NEAR STRONG TO SEVERE STORMS THROUGH 06Z.
&&
.PREV DISCUSSION... /ISSUED 230 PM CDT WED JUL 16 2008/
DISCUSSION...
FORECAST CHALLENGE CONCERNS CONVECTIVE POTENTIAL/LOCATION AND
TEMPERATURES.
IN THE NEAR TERM FEEL MODELS INITIALIZED TOO FAR NORTH WITH SURFACE
WIND FIELD AND RESULTING BOUNDARY LOCATION. BY 00Z HOWEVER FEEL THAT
SLIGHTLY FARTHER SOUTH GFS BOUNDARY POSITION AND RESULTING QPF LOOKS
PRETTY GOOD. REMAINDER OF SHORT TERM MODELS IN GOOD AGREEMENT.
MAIN TSRA ACTION TONIGHT BASED ON SURFACE BOUNDARY LOCATION/FAVORED
CONVECTIVE PARAMETERS AND WARM FRONTAL BOUNDARY/MOISTURE INTERACTION
CONCEPTUAL MODEL PUTS FAR SOUTHERN FA ON FRINGE OF MAIN SEVERE
POTENTIAL. SOME CONCERNS REMAIN AS TO CONVECTIVE INITIATION
LOCATION. BOUNDARY REMAINS SOUTH OF CURRENT MODEL DEPICTION DUE TO
EARLIER CONVECTIVE OUTFLOW BOUNDARY. ALSO QUITE A BIT OF CIN TO
OVERCOME HOWEVER THIS DIMINISHES LATER IN THE EVENING. LOW LEVEL JET
CONVERGENCE WOULD ALSO POINT TO STRONGEST CONVECTION A LITTLE
FARTHER SOUTH INTO NE SE EASTWARD INTO MN. AS A RESULT WILL CONFINE
SEVERE MENTION TO FAR SOUTHERN TIER COUNTIES. FARTHER NORTH WHILE
SHEAR FAVORABLE AIRMASS QUICKLY STABILIZES SO SEVERE POTENTIAL LOOKS
TOO LIMITED TO MENTION.
BOUNDARIES SHIFT WELL SOUTH OF FA ON THURSDAY HOWEVER WITH SHORT
WAVE PASSAGE EXPECTED FIRST HALF OF DAY AND ENTRANCE REGION OF JET
MAXIMA COULD SEE SOME RESIDUAL CONVECTION ALONG SINKING 850MB
THETA-E GRADIENT ACROSS SOUTHERN FA. FAVORED INSTABILITY AND CAPE
JUST CLIPS FAR SOUTHERN FA WITH MORE STABLE AIRMASS IN PLACE FARTHER
NORTH. WILL SEE COOLER TEMPERATURES IN COLD ADVECTION AND POTENTIAL
BKN CU DEVELOPMENT IN THE AFTERNOON.
SHORT WAVE AND SURFACE RIDGING PUSHES IN AND REMAINS THROUGH
SATURDAY FOR DRY FORECAST. TEMPERATURES LOOK TO BE MAYBE A TAD UNDER
SEASONAL AVERAGES.
LONG TERM (SUN-WED)...MODEL CONSENSUS SHOWS UPPER FLOW BECOMING
NW...BRIEF RIDGING...THEN ZONAL/SW. WILL CONTINUE TO THROW OUT
OPERATIONAL GFS AND FOLLOW ECMWF/GFS ENSEMBLE/UKMET/CANADIAN.
EXPECTED UPPER FLOW PATTERN WOULD GIVE THUNDER CHANCES SUN/SUN
NIGHT...DRY MON INTO TUE...THUNDER CHANCES END OF PERIOD.
TEMPERATURES NEAR NORMAL.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...NONE.
MN...NONE.
&&
DK
Hazardous weather outlook, Jul 16, 1:42 PM CST, 5 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND FORKS ND
242 PM CDT WED JUL 16 2008
MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024-
026>030-038-039-049-052>054-171945-
WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS-
WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE-
EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN-
SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN-
WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER-
PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON-
GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-
RICHLAND-WESTERN WALSH COUNTY-
242 PM CDT WED JUL 16 2008
...SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS SOUTHERN PARTS OF
THE REGION TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH
DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THUNDERSTORMS ARE POSSIBLE ACROSS NORTHEAST SOUTH DAKOTA INTO
EXTREME SOUTHEAST NORTH DAKOTA INTO WEST CENTRAL MINNESOTA. THE
FAVORED LOCATION FOR SEVERE STORMS WILL BE SOUTH AND EAST OF A
LINE FROM LISBON NORTH DAKOTA TO PARK RAPIDS MINNESOTA...PRIMARILY
AFTER 7 PM CDT. IN ADDITION TO LARGE HAIL AND DAMAGING WINDS LOCALLY
HEAVY RAIN IS ALSO POSSIBLE.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED.
VOELKER
In the hours before
Local storm report, Jul 16, 6:44 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
744 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0744 PM HAIL BACKOO 48.84N 97.71W
07/16/2008 M0.88 INCH PEMBINA ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, Jul 16, 6:52 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
752 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL BACKOO 48.84N 97.71W
07/16/2008 E1.75 INCH PEMBINA ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, Jul 16, 6:57 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
757 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0735 PM HAIL 5 W HANNAH 48.97N 98.80W
07/16/2008 E0.88 INCH CAVALIER ND PUBLIC
&&
G2Local storm report, Jul 16, 6:58 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
758 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0751 PM HAIL 5 N CAVALIER 48.87N 97.62W
07/16/2008 E1.75 INCH PEMBINA ND TRAINED SPOTTER
&&
HOPKINSLocal storm report, Jul 16, 7:36 PM CST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
836 PM CDT WED JUL 16 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0835 PM HAIL 8 N DRAYTON 48.68N 97.18W
07/16/2008 E1.75 INCH PEMBINA ND LAW ENFORCEMENT
&&
HOPKINSEvent by event
2 tornado, 2 funnel cloud, 2 hail. Local standard time, as filed.
Tornado, Kittson
- When
- July 16, 7:39 PM CST to 7:41 PM CST
- Where
- Kittson County, 3.57 mi SSW of Mattson to 9 mi WNW of Donaldson
- Rating
- EF1
- Path length
- 1 mi
- Path width
- 75 yd
- Property damage
- $10,000
- Crop damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.630, -97.100
This tornado originated in Pembina County (ND) at 832 pm CDT. It continued for about 1 mile to 9 miles west-northwest of Donaldson. The tornado broke down several large tree branches. Peak winds were estimated at 90 mph.
Funnel Cloud, Kittson
- When
- July 16, 7:49 PM CST
- Where
- Kittson County, 5.22 mi ESE of Robbin
- Reported by
- Trained Spotter
- Coordinates
- 48.550, -97.040
Hail, Kittson
- When
- July 16, 7:52 PM CST
- Where
- Kittson County, 0.69 mi S of Donaldson
- Measured
- 1 in hail
- Crop damage
- $100,000
- Reported by
- Public
- Coordinates
- 48.570, -96.900
Tornado, Marshall
- When
- July 16, 8:00 PM CST to 8:02 PM CST
- Where
- Marshall County, 3.32 mi NNW of Stephen Arpt to 3 mi NNW of Stephen
- Rating
- EF0
- Path length
- 1 mi
- Path width
- 50 yd
- Property damage
- $10,000
- Crop damage
- $20,000
- Reported by
- NWS Storm Survey
- Coordinates
- 48.510, -96.910
The tornado tracked for nearly a mile to about 3 miles north-northwest of Stephen. Branches were broken off in shelterbelts and minor crop swirls were noted. Peak winds were estimated at 80 mph.
Funnel Cloud, Marshall
- When
- July 16, 8:21 PM CST
- Where
- Marshall County, 5.54 mi NE of Argyle
- Reported by
- Trained Spotter
- Coordinates
- 48.390, -96.740
Hail, Marshall
- When
- July 16, 8:45 PM CST
- Where
- Marshall County, 5.1 mi W of Newfolden
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 48.360, -96.440
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat in Pennsylvania, July 16 to 22, 20087 deaths · 10 events
- Damaging Winds in Montana, July 16, 20082 deaths · 61 kt wind · 5 events
- Tornadoes and Hail in North Dakota, July 16, 2008$1.7 million · EF1 · 12 events
- Tornado and Flash Flooding in Wisconsin, July 16, 2008$776,000 · EF1 · 18 events
- Flash Flooding and Hail in Wisconsin, July 16, 2008$110,000 · 2.5 in hail · 36 events
- Flash Flood and Hail in Michigan, July 16, 2008$150,000 · 1.5 in hail · 14 events
- Flash Flood and Hail in Michigan, July 16, 2008$30,000 · 1.75 in hail · 31 events
- Hail in New York, July 16, 2008$55,000 · 1.75 in hail · 4 events
- Hail and Damaging Winds in New York, July 16, 20081.75 in hail · 35 events
- Hail and Damaging Winds in Wisconsin, July 16, 2008$34,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Dakota, July 16 to 17, 20082.75 in hail · 21 events
- Excessive Heat in New Jersey, July 16 to 23, 200817 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 126876, 126867, 126868, 126870, 126871, 126872.